Varenicline-induced mania in a bipolar patient.
Author(s): Alhatem F, Black JE
Affiliation(s): Department of Psychiatry, Southern Illinois University School of Medicine, Springfield, IL 62794-9642, USA.
Publication date & source: 2009-03, Clin Neuropharmacol., 32(2):117-8.
Publication type: Case Reports
OBJECTIVE: Varenicline is a novel antismoking agent that reduces cravings and blocks pleasure of nicotine by serving as a partial agonist to the nicotinic receptor. Varencicline was initially described as easily tolerated and without any special psychiatric precautions, but it was studied exclusively in normal populations. We report on a bipolar patient who developed a manic episode after treatment with varenicline. METHODS: The patient was interviewed and examined, and additional information was obtained from the medical record. The Naranjo adverse drug reaction scale was applied. Relevant literature was reviewed. CONCLUSION: Postmarketing reports of neuropsychiatric problems have recently led to a general warning to monitor for such symptoms. The bipolar patient described here became manic shortly after treatment with varenicline. We suggest close observation of patients with bipolar disorder on varenicline and further study varenicline-induced neuropsychiatric symptoms among mentally ill patients.